PPI Use May Up Gastric Cancer Risk Even After H. Pylori Eradication Tx

A total of 63,397 subjects who received an outpatient Rx of clarithromycin-based triple therapy between '03 and'12 were enrolled
A total of 63,397 subjects who received an outpatient Rx of clarithromycin-based triple therapy between '03 and'12 were enrolled

HealthDay News — Long-term proton pump inhibitor (PPI) use is associated with increased risk of gastric cancer (GC) even after Helicobacter pylori (HP) eradication therapy, according to a study published online October 31 in Gut.

Ka Shing Cheung, from the University of Hong Kong, and colleagues examined the correlation between PPI use and GC among HP-infected subjects who had received HP therapy. A total of 63,397 eligible subjects who had received an outpatient prescription of clarithromycin-based triple therapy between 2003 and 2012 were enrolled. 

Related Articles

The researchers found that 0.24% of the subjects developed GC during a median follow-up of 7.6 years. PPI use was correlated with elevated risk of GC (hazard ratio, 2.44; 95% confidence interval, 1.42 to 4.2), while histamine-2 receptor antagonist use was not associated with increased risk (hazard ratio, 0.72; 95% confidence interval, 0.48 to 1.07). Duration of PPI use was correlated with increased risk (for ≥1, ≥2, and ≥3 years, the hazard ratios were 5.04 [95% confidence interval, 1.23 to 20.61], 6.65 [95% confidence interval, 1.62 to 27.26], and 8.34 [95% confidence interval, 2.02 to 34.41], respectively). PPI versus non-PPI use was correlated with an adjusted absolute risk difference of 4.29 excess GCs per 10,000 person-years (95% confidence interval, 1.25 to 9.54)

"Long-term use of PPIs was still associated with an increased GC risk in subjects even after HP eradication therapy," the authors write.

One author disclosed ties to the pharmaceutical industry.

Abstract/Full Text (subscription or payment may be required)